Missouri, 2008

Hail in Missouri, May 31, 2008

May 31, 2008 · NWS EAX · 2 events in 2 counties and zones

Warm air returing north across a frontal boundary, allowed for isolated severe thunderstorm development across central Missouri, May 31, 2008. Large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Warm air returing north across a frontal boundary, allowed for isolated severe thunderstorm development across central Missouri, May 31, 2008. Large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:10 PM CST, 46 minutes earlier.

Area forecast discussion, May 31, 2:10 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT SAT MAY 31 2008

.DISCUSSION....

CONCERN IS ONCE AGAIN THE THREAT OF CONVECTION THE NEXT COUPLE OF
DAYS. CONVECTION DEVELOPED LATE LAST NIGHT AND TODAY FROM SRN KS INTO
NERN OK/SWRN MO. OUTFLOW FROM THIS CONVECTION HAS MASKED THE TRUE
POSITION OF THE BOUNDARY WITH THE TRUE BOUNDARY POSSIBLY LOCATED
AROUND THE I-70 CORRIDOR. REGARDLESS...THE BOUNDARIES HAVE
EFFECTIVELY DRIVEN THE SFC-H8 THETAE RIDGE SW...FROM THE OK/KS BDR
ESE TO THE ARK/MO BORDER. MDLS SUGGEST THAT ISENTROPIC LIFT SHOULD
REMAIN IN THE VICINITY OF THE THIS THETAE RIDGE...THUS KEEPING THE
THREAT OF CONVECTION TO THE SOUTH OF THE CWA THROUGH SUNDAY.
HOWEVER...CANNOT RULE AN ISOLATED SHOWER OR THUNDERSTORM DRIFTING
NORTH INTO THE XTRM SRN CWA. OTHERWISE...A FEW SPRINKLES ARE POSSIBLE
ACROSS THE NRN CWA THROUGH SUNDAY WITH WEAK ACCAS DEVELOPMENT DUE TO
WEAK ISENTROPIC LIFT ON THE 310K SFC.

ELSEWHERE...THE WK BOUNDARY ALONG THE I-70 CORRIDOR WILL CONTINUE TO
TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTN AND EARLY THIS
EVE IN AN AREA OF WEAK TO MODERATE INSTABILITY. CONVERGENCE IS QUITE
WEAK AND WITH THE LOSS OF INSOLATION...ANY ACTIVITY SHOULD DISSIPATE
SHORTLY AFTER SUNSET.

BY LATE SUNDAY NIGHT...MODELS SUGGEST A WEAK SHORTWAVE WILL EJECT
EAST INTO THE CENTRAL PLAINS. IN RESPONSE...MODELS SUGGEST THAT A
40 KNOT LLJ WILL BEGIN TO SURGE NORTH LATE SUNDAY NIGHT INTO ERN KS
AND WEST CENTRAL MISSOURI. THE LLJ ENHANCES THE ISENTROPIC LIFT ON
THE 305 SFC...PROVIDING A THREAT OF CONVECTION FOR THE SWRN CWA LATE
SUNDAY NIGHT AND MON AM...SPREADING NE DURING THE DAY. WL KEEP THE
CHCS LOW AT THIS TIME DUE TO CONCERN THAT THE SHORTWAVE MAY NOT BE
ABLE TO DRIVE THE THETAE RIDGE NORTH...GIVEN THE CURRENT POSITION OF
THE SFC-850 MB THETAE RIDGE. IN ADDITION...CONVECTION TONIGHT THROUGH SUNDAY
MAY DRIVE THE INSTABILITY AXIS FURTHER SOUTH THAN MODELS INDICATE.

DB

MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...

MEDIUM RANGE SUITE OF MODELS EXHIBITING BETTER CONSISTENCY AND
CONTINUITY TODAY REGARDING THE OVERALL EVOLUTION OF THE LARGE SCALE
SYNOPTIC PATTERN OF THE SRN CONUS SUBTROPICAL RIDGE BECOMING
DAMPENED...THEN SHIFTED EAST WHILE STRONG WAVE ENERGY ON THE FORWARD
FLANK OF A 120+KT JET DIGS AGGRESSIVELY INTO THE CNTRL ROCKIES...AND
EVENTUALLY SPINS OUT ACROSS THE CNTRL AND NRN PLAINS TOWARDS THE END
OF THE PERIOD. HOWEVER...THERE STILL REMAINS SEVERAL SUBTLE
DIFFERENCES IN THE SYNOPTIC PATTERN...PARTICULARLY ACROSS CNTRL
CANADA EARLY IN THE PERIOD...AS WELL AS MESOSCALE DETAILS THROUGHOUT
MOST OF THE MEDIUM RANGE THAT LEAD TO LARGE UNCERTAINTIES IN
PRECIPITATION TIMING AND PLACEMENT PRECEDING THE PASSAGE OF THE
LARGE WRN TROUGH. OVERALL...PREFER A BLEND OF THE 00Z ECMWF AND 12Z
GFS ENSEMBLE MEAN EARLY IN THE PERIOD...PLACING LESS EMPHASIS ON
RIDGING ALOFT ACROSS CNTRL CANADA...AND HENCE WEAKER SFC PRESSURE
RISES OVER THE NRN PLAINS AND FAR LESS OF A SOUTHWARD PUSH TO A
FRONTAL BOUNDARY INTO THE FORECAST AREA TUESDAY AND WEDNESDAY. FOR
THURSDAY AND BEYOND...00Z ECMWF IS A DISTINCT FAST OUTLIER COMPARED
TO MOST OTHER MODEL GUIDANCE...WHILE THE MAJORITY OF ENSEMBLE
MEMBERS APPEAR TOO SLOW CONSIDERING THE SEASONALLY ANOMALOUS
STRENGTH OF THE JET SEGMENT PUSHING THROUGH THE BACK SIDE OF THE
TROUGH AXIS. HERE...12Z OPERATIONAL GFS LOOKS LIKE A VERY GOOD
COMPROMISE IN TIMING AND STRENGTH.

PRECIPITATION CHANCES IN THE TUESDAY THROUGH THURSDAY MORNING WILL
BE COMPRISED OF PERIODIC RETURN FLOW ISENTROPIC LIFT/THETA-E
ADVECTION. VERY DIFFICULT TO PINPOINT ANY PARTICULARLY MORE
FAVORABLE TIME AND LOCATION FOR PRECIP AS NUMEROUS WEAK BOUNDARIES
AND FAR FROM WELL DEFINED FORCING SHOULD DOMINATE THE REGION. WILL
CONTINUE A POP FORECAST TRENDED TOWARDS CLIMATOLOGY OF 20-30 PERCENT
CHANCES...UNDERSTANDING THAT MUCH OF THIS PERIOD WILL NOT EXPERIENCE
RAINFALL...HOWEVER CONDITIONS WILL BE FAVORABLE DURING MUCH OF THIS
TIME FOR RAINFALL. REGARDING TEMPERATURES...ENSEMBLE SPREADS REMAIN
FAIRLY LOW...AND FAVOR READINGS AROUND 1 NORMALIZED STANDARD
DEVIATION ABOVE AVERAGE.

HIGHEST IMPACT WEATHER WILL MOST LIKELY OCCUR ACROSS THE REGION
THURSDAY AND FRIDAY. AFOREMENTIONED DEEP WRN TROUGH WILL PROPAGATE
INTO THE CNTRL/NRN PLAINS DURING THIS TIME...OVERSPREADING A VERY
MOIST UNSTABLE...YET STRONGLY CAPPED ENVIRONMENT. FORECAST MODEL
SOUNDINGS SHOW A CLASSIC WARM SECTOR LOADED GUN TYPE PROFILE PRIOR
TO STRONG DYNAMICS AND INTENSE SHEAR RELEASING THIS ENERGY. ALTHOUGH
SEVERAL DAYS IN THE FUTURE WITH MANY POSSIBLE LIMITING FACTORS THAT
COULD MATERIALIZE...ALL MODELS INDICATE A PATTERN EASILY
RECOGNIZABLE AS A PROLIFIC SEVERE WEATHER PRODUCER. FOR THE LOWER
MISSOURI RIVER VALLEY...TIMING OF THE UPPER WAVE INTO THE PLAINS
WILL BE PARAMOUNT IN DETERMINING THE MAGNITUDE OF THE SEVERE RISK.
GIVEN THE PREFERENCE FOR THE 12Z OPERATIONAL GFS...IT APPEARS
CONVECTIVE INITIATION WOULD BE LOCATED TOWARDS CNTRL
KANSAS/NEBRASKA...WITH THUNDERSTORM ACTIVITY REACHING THE FORECAST
AREA DURING THE OVERNIGHT HOURS...KEEPING THE RISK SOMEWHAT
TEMPERED...ALBEIT STILL A RISK GIVEN THE STRONG DYNAMICAL NATURE TO
THE SYSTEM. A FASTER SOLUTION (IE. 00Z ECMWF) WOULD SIGNIFICANTLY
INCREASE THE RISK FOR ALL MODES OF SEVERE WEATHER INTO ERN
KANSAS/WRN MISSOURI THURSDAY AFTERNOON...WHILE A MUCH SLOWER
SOLUTION (IE. SEVERAL OF THE GFS ENSEMBLE MEMBERS) MAY ALLOW A MORE
SIGNIFICANT SEVERE RISK TO BE DELAYED UNTIL FRIDAY FOR MUCH OF THE
IMMEDIATE AREA. CONTINUED CLOSE INTERROGATION OF THIS SYSTEM WILL BE
NECESSARY FOR THE NEXT SEVERAL DAYS.

21

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD
WITH LIGHT/VARIABLE WINDS. MAY SEE A FEW SPRINKLES. OTHERWISE...THE
DEEP CONVECTION WILL REMAIN WELL TO THE SOUTH OF THE TERMINALS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 31, 2:45 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SAT MAY 31 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
340 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
THE PRIMARY THREAT IS HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK WITH A CHANCE
FOR SEVERAL ROUNDS OF THUNDERSTORM ACTIVITY SUNDAY NIGHT THROUGH
TUESDAY...AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER
IS POSSIBLE WITH ANY OF THE CONVECTION. WITH SEVERAL ROUNDS OF
THUNDERSTORMS POSSIBLE...LOCALIZED HEAVY RAINFALL COULD LEAD TO
ADDITIONAL FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 31, 2:49 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT SAT MAY 31 2008

MOZ039-040-046-312115-
COOPER-HOWARD-SALINE-
349 PM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN COOPER...SOUTHERN
SALINE AND SOUTHWESTERN HOWARD COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MARSHALL...MOVING EAST AT 20
MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN COOPER...
SOUTHERN SALINE AND SOUTHWESTERN HOWARD COUNTIES...INCLUDING THE
TOWNS OF NELSON...BLACKWATER AND ARROW ROCK.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
May 31, 2:56 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -94.280

Hail, Saline

When
May 31, 4:18 PM CST
Where
Saline County, 1.28 mi ENE of Nelson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -93.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99986, 99987.